Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

What causes low potassium levels while taking synthyriod medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 873 Questions
My potassium for the past year and 1/2 has been sometimes low inmean like 3.0 and no matter what inhave symptoms whenever its goes past 3.4/3.5 .. Always go to ER with palpitations and pounding heart feeling and just like now in ER with 3.3 potassium level. Infwlt heart racing and pounding and palpations. I dont know why i feel it so bad when it is not something i should feel unless below 3.0 correct? i eat a bananna , orange juice a cup a day, some boston lettuce with avacodo. I dont know my potassium goes below the normal range alot. I do not know what else to do ? No stress no anxiety but this potassium thing is not right and itnmakes me scared everyday that it is low . What are suggestions ? Why is is this happening . Only take synthyriod 112mcg no other meds , I am 43 female , no other History but early menopause
Posted Wed, 19 Feb 2014 in Hypertension and Heart Disease
Answered by Dr. Vaddadi Suresh 2 hours later
Brief Answer: synthyroid tablet may be the culprit. Detailed Answer: Hi Ms XXXXXXX welcome to XXXXXXX The whole discription given by you points to your Thyroxine (synthyroid) tablet as a possible culprit. Palpitations and pounding heart are symptoms of hyperthyroidism (excess thyroid), not hypokalemic symptoms- which can happen when you are taking excess thyroid hormone than required. What also fits, is your hypokalemia. Patients with hyperthyroidism can have severe hypokalemia and may also develop severe fatigue and sometimes paralysis like state (thyrotoxic periodic paralysis). So my suggestion is, make sure that you are not taking excess thyroid dose. you may reduce the dose to 100ug after consulting your doctor. I hope it will solve your problem. Feel free to post any queries. Regards.
Above answer was peer-reviewed by
Follow-up: What causes low potassium levels while taking synthyriod medication? 2 hours later
So my thyroid level is low .. That makes me hyper so lower my medication ?
Answered by Dr. Vaddadi Suresh 6 hours later
Brief Answer: this is a possibility when other causes are exclud Detailed Answer: Hi what's the levels of your t3 , t4 ,and TSH. I mean that patients who are on thyroid can occasionally exhibit this hyperresponsiveness to thyroxine they take. This is a possibility which should be considered after ruling out all the causes of low potassium like urinary loss , intestinal loss etc. You should check this out with your doctor. Hope this is clear. Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor